When to Call Your Healthcare Provider About an Injection Side Effect

Knowing the signs can prevent an emergency situation

Injections are a way of delivering treatment for many different health conditions and preventative care, including vaccines. Most often, injections are perfectly safe and cause only minor discomfort. However, as with all medications, there may be some adverse reactions or side effects.

A teenager getting caught up on her vaccines.
Ariel Skelley / Getty Images

These kinds of reactions are often due to an infection or allergy. Some may be minor and easily treated, while others may be far more serious and lead to a potentially deadly, all-body reaction (such as anaphylaxis or sepsis).

Symptoms can vary depending on if the shot was subcutaneous (under the skin), intravenous (in a vein), or intramuscular (in a muscle). 

This article explains reactions that you should be aware of and what to do if you experience them.

High Fever

Sick man taking temperature with digital thermometer

Tom Merton/Getty Images

Fevers higher than 101 F following an injection warrant a call to your healthcare provider or visit the nearest emergency room. That's because the fever may indicate an infection caused by needle contamination or an allergic reaction to the medication itself. Both are serious.

By and large, allergies tend to happen quickly, while symptoms of an infection may take one to 10 days to appear.

While many infections occur due to a self-administered injection, such as with diabetes or autoimmune disorders. However, they can also happen at the healthcare provider's office or hospital if the person administering the injection does not adhere to aseptic techniques. 

Extreme Pain at the Injection Site

Woman with shoulder pain
Fertnig/Getty Images

While most people dislike the idea of a shot, the good news is it is usually over quickly and causes little pain. However, if the pain persists or worsens, you should call a healthcare provider and have it checked out.

While it is not uncommon to have localized swelling or redness for a day or two following an injection (or even longer for certain types of intramuscular shots), some symptoms warrant further investigation. These include:

  • Injection site that is tender to the touch
  • Fever
  • Body aches
  • Creeping discoloration

In some cases, the pain may be extreme but not particularly dangerous (such as when an intramuscular injection accidentally hits the sciatic nerve). But, at other times, it may be due to an infection that might only get worse if it's not untreated.

Swelling or Hardness Under the Skin

Doctor comforting woman in the waiting room

PhotoAlto/Michele Constantini/Getty Images

While swelling and minor bruising can happen after a shot, they usually get better within a day or so. However, if swelling and discoloration persist, it may signify an infection.

Abnormal swelling that feels soft, mushy, and painful may indicate a developing abscess. An abscess is a walled-off collection of pus. It is often warm to the touch and accompanied by enlarged lymph nodes, small bean-shaped glands that are part of the immune system.

You should never squeeze abscesses. That's because to prevent infection from spreading throughout the body, a healthcare provider must properly drain it. If you try yourself, it could burst under the skin and spread the infection through the bloodstream, causing a potentially life-threatening blood infection known as sepsis.

Signs a bump may be an abscess include:

  • The bump oozes: While a bit of drainage following an injection may be expected (caused by medication leaking out of the needle track), a doctor should look at any discolored or abnormal discharge immediately.
  • The swelling grows: If the bump is small and you're not sure if it's an abscess, take a pen and draw a circle along the border. If it starts to expand beyond the edge or fails to go away in several hours, call a healthcare provider to look at it as soon as possible.

A Sudden, All-Body Reaction

emergency room ER patient hospital anaphylaxis
Edward McCain/Getty Images

Following an injection, the most severe reaction is an all-body allergic response known as anaphylaxis. This type of response can occur if the body reacts adversely to the injected medication, causing a cascade of severe and potentially life-threatening symptoms.

Anaphylaxis develops very quickly and needs to be treated immediately with a shot of epinephrine (adrenaline).

The first signs of anaphylaxis may be similar to those for an allergy, including a runny nose and congestion (rhinitis), and an itchy skin rash. However, within 30 minutes or so, more severe symptoms can develop, including:

  • Coughing, wheezing, and shortness of breath
  • Chest tightness
  • Hives 
  • Dizziness or fainting
  • Rapid or irregular heartbeat
  • Weak pulse
  • Facial swelling
  • Swollen or itchy lips or tongue
  • Difficulty swallowing 
  • A blue-ish tinge to the lips, fingers, or toes (cyanosis)
  • Pale, clammy skin
  • Nausea, vomiting, or diarrhea

People who have anaphylaxis often report having a feeling of impending doom and panic. Anaphylaxis can lead to shock, coma, or even death if left untreated.

Summary

Injection site reactions are usually mild when they do occur. However, sometimes they can indicate something more serious, like an infection or allergic reaction. High fever, swelling, drainage from the injection site, severe pain, or a whole-body response are all reasons to see a healthcare provider for an evaluation.

Was this page helpful?
2 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Mishra P, Stringer MD. Sciatic nerve injury from intramuscular injection: a persistent and global problem. Int J Clin Pract. 2010;64(11):1573-1579. doi:10.1111/j.1742-1241.2009.02177.x

  2. Simons FE. Anaphylaxis pathogenesis and treatment. Allergy. 2011;66 Suppl 95:31-4. doi:10.1111/j.1398-9995.2011.02629.x

Additional Reading
  • Pugliese, G.; Gosnell, C.; Bartley, G. et al. "Injection practices among clinicians in the United States health care settings." Amer J Infect Cont. 2010; 38(10):789-798.